Illinois, 2012

Excessive Heat in Illinois, June 27 to 30, 2012

June 27 to 30, 2012 · NWS LSX · 17 events in 17 counties and zones

Some of the hottest temperatures in many years occurred the last 4 days of June and continued into July. St.

Where it happened

Every event with a place to put it; 17 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
17

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LSX wrote it up.

Some of the hottest temperatures in many years occurred the last 4 days of June and continued into July. St. Louis, MO recorded its highest ever June temperature hitting 108 degrees on June 28. Nearly all reporting stations were over 100 degrees the last 3 to 4 days of June with most sites around 105. The 28th was the hottest day. Some high temperatures across the Illinois counties on the 28th included 109 degrees at the Kaskaskia Lock, 108 in Sparta and Nashville, 107 in Cahokia, 106 in Belleville and Lebanon, with 104 at Carlyle Lake, Ramsey, Salem, and Vandalia. The good thing was the air was very dry, thus the Heat Index was not much different than the air temperature.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS St. Louis, MO wrote its last area forecast discussion before the first event at Jun 27, 11:34 AM CST, 26 minutes earlier.

Area forecast discussion, Jun 27, 11:34 AM CST, 26 minutes before
AREA FORECAST DISCUSSION...UPDATED AVIATION
NATIONAL WEATHER SERVICE ST LOUIS MO
1234 PM CDT WED JUN 27 2012

.SHORT TERM...
ISSUED AT 257 AM CDT WED JUN 27 2012
(TODAY-SATURDAY)
UPPER RIDGE IS BUILDING ACROSS THE MIDWEST THIS MORNING...BRINGING
WARMER AIR BACK TO THE BI-STATE REGION.  850MB THERMAL RIDGE WILL
BUILD UP ACROSS IOWA AND NORTHERN MISSOURI TODAY...WITH BOTH THE GFS
AND NAM SHOWING VALUES IN EXCESS OF 30 DEGREES.  MOST OF THE AREA
WILL SEE HIGHS BETWEEN 95 AND 100 TODAY...BUT DRY AIR ON THE TAIL
END OF THE SURFACE RIDGE COMBINED WITH DRY AIR MIXING DOWN FROM
ALOFT SHOULD KEEP HEAT INDEX VALUES BELOW ADVISORY CRITERIA.

THE SAME CANNOT BE SAID FOR THURSDAY...FRIDAY...AND SATURDAY.
LATEST MODEL GUIDANCE SUGGESTS THAT DEWPOINTS WILL BE HIGHER DURING
THIS PERIOD THAN PREVIOUSLY FORECAST.  THIS IS DUE TO A COLD FRONT
WHICH WILL SLIDE INTO SOUTHERN IOWA...CAUSING DEWPOINTS TO POOL.
THERE DOES APPEAR TO BE AMPLE LOW LEVEL MOISTURE...ALBEIT IN A
NARROW BAND...STRETCHING UP FROM THE GULF OF MEXICO THROUGH THE
EASTERN PLAINS.  EVEN WITH MIXING...SHOULD SEE DEWPOINTS IN THE LOW
60S ACROSS MUCH OF THE AREA ON THURSDAY.  FRIDAY AND SATURDAY LOOK
SIMILAR...PERHAPS WITH EVEN HIGHER DEWPOINTS DUE TO MORE MOISTURE
ALOFT.  THIS HIGHER MOISTURE COMBINED WITH POTENTIALLY RECORD
BREAKING AMBIENT AIR TEMPERATURES BETWEEN 105 AND 110 THURSDAY WILL
NECESSITATE A HEAT ADVISORY.  AIR TEMPERATURES MAY BE MARGINALLY
COOLER AS THE THERMAL RIDGE SHIFTS BACK TO THE WEST AND
NORTHWEST...BUT HIGHER DEWPOINTS WILL MAKE UP FOR THE DIFFERENCE.
WILL THEREFORE ISSUE A HEAT ADVISORY FOR THURSDAY AND RUN IT THROUGH
SATURDAY.

CARNEY

&&

.LONG TERM...
ISSUED AT 345 AM CDT WED JUN 27 2012
(SUNDAY-TUESDAY)
MEDIUM RANGE GUIDANCE DIVERGES PRETTY SHARPLY FOR SUNDAY THROUGH
TUESDAY.  THE GFS FLATTENS THE UPPER LEVEL RIDGE OUT ACROSS THE
MID-MISSISSIPPI VALLEY...HEIGHTS FALL...AND THE LOW LEVEL THERMAL
RIDGE BREAKS DOWN.  850MB TEMPS FALL TO AROUND 20C FOR MONDAY AND
TUESDAY.  UNFORTUNATELY...I DON'T BELIEVE IT.  THE GFS CONTINUES TO
HAVE PROBLEMS WITH CONVECTIVE FEEDBACK...THO IT DOESN'T LOOK QUITE
AS BAD AS YESTERDAY'S RUN.  THE MORE BELIEVABLE MODEL IS THE ECMWF
WHICH ACTUALLY SHARPENS THE UPPER RIDGE UP ACROSS THE MISSISSIPPI
VALLEY 850MB TEMPS ON THE ECMWF HOVER AROUND 26C EACH
AFTERNOON...WHICH MIXES DOWN TO 100-105.  I THINK THE HEAT ADVISORY
WILL NEED TO BE EXTENDED...AND LIKELY UPGRADED TO AN EXCESSIVE HEAT
WARNING DUE TO THE DURATION OF THIS HEAT WAVE.

CARNEY

&&

.AVIATION...
ISSUED AT 1223 PM CDT WED JUN 27 2012

VFR CONDITIONS EXPECTED THROUGH THE TAF PERIOD. SURFACE LOW
CENTERED OVER SW MINNESOTA WILL SLIDE EASTWARD INTO MICHIGAN BY
18Z THURSDAY. TRAILING COLD FRONT WILL ONLY MAKE IT DOWN TO
SOUTHERN IOWA THEN STALL. VERY DRY ATMOSPHERE WILL PREVENT ANY
PREFRONTAL STORMS FROM FORMING. SOUTHERLY WINDS WILL GRADUALLY VEER TO
250 DEGREES AHEAD OF THE FRONT BY THURSDAY MORNING. WITH RECORD
HEAT EXPECTED ON THURSDAY...DEEP THERMAL MIXING WILL RESULT IN
GUSTY WINDS IN THE AFTERNOON.

SPECIFICS FOR KSTL...VFR CONDITIONS THROUGH THE PERIOD. WINDS WILL
BE GUSTY DURING THE HOTTEST PART OF THE AFTERNOON...THEN DIMINISH
AFTER SUNSET. SOUTHERLY WINDS WILL VEER TO AROUND 260 DEGREES BY
15Z ON THURSDAY AS A SURFACE LOW SLIDES EASTWARD ACROSS WISCONSIN
DURING THE DAY THURSDAY.

BROWNING

&&

.CLIMATE...
ISSUED AT 233 AM CDT SUN JUN 24 2012

RECORD HIGHS WEDNESDAY...THURSDAY AND FRIDAY

DATE       ST. LOUIS      COLUMBIA      QUINCY
----------------------------------------------
JUNE 27    104(1952)      101(1980)   102(1931)
JUNE 28    104(1952)      103(1936)   104(1934)
JUNE 29    105(1952)      104(1901)   103(1934)

&&

.PRELIMINARY POINT TEMPS/POPS...
ST LOUIS        99  75 107  80 /   0   0   0   5
QUINCY          97  73 105  76 /   0   0   0  10
COLUMBIA        98  72 106  74 /   0   0   0   5
JEFFERSON CITY  98  71 106  74 /   0   0   0   5
SALEM           95  70 106  73 /   0   0   0   5
FARMINGTON      98  68 106  73 /   0   0   0   0

&&

.LSX WATCHES/WARNINGS/ADVISORIES...
MO...HEAT ADVISORY FROM NOON THURSDAY TO 7 PM CDT SATURDAY FOR
     AUDRAIN MO-BOONE MO-CALLAWAY MO-COLE MO-CRAWFORD MO-
     FRANKLIN MO-GASCONADE MO-IRON MO-JEFFERSON MO-KNOX MO-LEWIS
     MO-LINCOLN MO-MADISON MO-MARION MO-MONITEAU MO-MONROE MO-
     MONTGOMERY MO-OSAGE MO-PIKE MO-RALLS MO-REYNOLDS MO-SHELBY
     MO-ST. CHARLES MO-ST. FRANCOIS MO-ST. LOUIS CITY MO-ST.
     LOUIS MO-STE. GENEVIEVE MO-WARREN MO-WASHINGTON MO.

IL...HEAT ADVISORY FROM NOON THURSDAY TO 7 PM CDT SATURDAY FOR ADAMS
     IL-BOND IL-BROWN IL-CALHOUN IL-CLINTON IL-FAYETTE IL-GREENE
     IL-JERSEY IL-MACOUPIN IL-MADISON IL-MARION IL-MONROE IL-
     MONTGOMERY IL-PIKE IL-RANDOLPH IL-ST. CLAIR IL-WASHINGTON
     IL.

&&

WFO LSX
Hazardous weather outlook, Jun 27, 3:46 AM CST, 8 hours 14 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ST LOUIS MO
446 AM CDT WED JUN 27 2012

ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027-
034>036-041-042-047>052-059>065-072>075-084-085-099-281200-
GREENE IL-MACOUPIN IL-MONTGOMERY IL-BOND IL-FAYETTE IL-CLINTON IL-
MARION IL-WASHINGTON IL-RANDOLPH IL-ADAMS IL-BROWN IL-PIKE IL-
CALHOUN IL-JERSEY IL-MADISON IL-ST. CLAIR IL-MONROE IL-KNOX MO-
LEWIS MO-SHELBY MO-MARION MO-MONROE MO-RALLS MO-PIKE MO-BOONE MO-
AUDRAIN MO-MONITEAU MO-COLE MO-OSAGE MO-CALLAWAY MO-MONTGOMERY MO-
LINCOLN MO-GASCONADE MO-WARREN MO-ST. CHARLES MO-FRANKLIN MO-
ST. LOUIS MO-ST. LOUIS CITY MO-JEFFERSON MO-CRAWFORD MO-
WASHINGTON MO-ST. FRANCOIS MO-STE. GENEVIEVE MO-IRON MO-
MADISON MO-REYNOLDS MO-
446 AM CDT WED JUN 27 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN AND
CENTRAL MISSOURI AS WELL AS WEST CENTRAL AND SOUTHWEST ILLINOIS.

.DAY ONE...TODAY AND TONIGHT

THERE IS AN ELEVATED FIRE DANGER THIS AFTERNOON ACROSS PARTS OF
NORTHEAST MISSOURI AND WEST CENTRAL ILLINOIS DUE TO DRY
FUELS...LOW RELATIVE HUMIDITY...AND SOUTH WINDS OF 10 T0 15 MPH.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

A HEAT ADVISORY IS IN EFFECT FOR THURSDAY THROUGH SATURDAY. AIR
TEMPERATURES BETWEEN 105 AND 110 WILL BE WIDESPREAD ACROSS THE
AREA THURSDAY AFTERNOON. TEMPERATURES WILL BE SLIGHTLY LOWER
FRIDAY AND SATURDAY...BUT THE HUMIDITY WILL BE HIGHER. THIS WILL
PRODUCE HEAT INDEX VALUES AROUND 105 FOR FRIDAY AND SATURDAY. HIGH
HEAT AND HUMIDITY MAY CONTINUE FOR SUNDAY AND INTO EARLY NEXT WEEK
AS WELL.

THERE IS AN ELEVATED FIRE DANGER AGAIN ON THURSDAY FOR MOST OF THE AREA.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED THROUGH TONIGHT.

CARNEY

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

17 excessive heat. Local standard time, as filed.

Excessive Heat, Adams

When
June 27, 12:00 PM CST to June 30, 11:59 PM CST
Where
Adams forecast zone
Reported by
ASOS
Coordinates
39.988, -91.188 (the zone’s center; the record gives no point)

Excessive Heat, Bond

When
June 27, 12:00 PM CST to June 30, 11:59 PM CST
Where
Bond forecast zone
Reported by
COOP Observer
Coordinates
38.887, -89.436 (the zone’s center; the record gives no point)

Excessive Heat, Brown

When
June 27, 12:00 PM CST to June 30, 11:59 PM CST
Where
Brown forecast zone
Reported by
COOP Observer
Coordinates
39.962, -90.750 (the zone’s center; the record gives no point)

Excessive Heat, Calhoun

When
June 27, 12:00 PM CST to June 30, 11:59 PM CST
Where
Calhoun forecast zone
Reported by
COOP Observer
Coordinates
39.169, -90.667 (the zone’s center; the record gives no point)

Excessive Heat, Clinton

When
June 27, 12:00 PM CST to June 30, 11:59 PM CST
Where
Clinton forecast zone
Reported by
COOP Observer
Coordinates
38.607, -89.422 (the zone’s center; the record gives no point)

Excessive Heat, Fayette

When
June 27, 12:00 PM CST to June 30, 11:59 PM CST
Where
Fayette forecast zone
Reported by
COOP Observer
Coordinates
39.000, -89.024 (the zone’s center; the record gives no point)

Excessive Heat, Greene

When
June 27, 12:00 PM CST to June 30, 11:59 PM CST
Where
Greene forecast zone
Reported by
COOP Observer
Coordinates
39.356, -90.390 (the zone’s center; the record gives no point)

Excessive Heat, Jersey

When
June 27, 12:00 PM CST to June 30, 11:59 PM CST
Where
Jersey forecast zone
Reported by
COOP Observer
Coordinates
39.086, -90.357 (the zone’s center; the record gives no point)

Excessive Heat, Macoupin

When
June 27, 12:00 PM CST to June 30, 11:59 PM CST
Where
Macoupin forecast zone
Reported by
COOP Observer
Coordinates
39.261, -89.924 (the zone’s center; the record gives no point)

Excessive Heat, Madison

When
June 27, 12:00 PM CST to June 30, 11:59 PM CST
Where
Madison forecast zone
Reported by
AWOS
Coordinates
38.830, -89.905 (the zone’s center; the record gives no point)

Excessive Heat, Marion

When
June 27, 12:00 PM CST to June 30, 11:59 PM CST
Where
Marion forecast zone
Reported by
AWOS
Coordinates
38.650, -88.919 (the zone’s center; the record gives no point)

Excessive Heat, Monroe

When
June 27, 12:00 PM CST to June 30, 11:59 PM CST
Where
Monroe forecast zone
Reported by
COOP Observer
Coordinates
38.279, -90.177 (the zone’s center; the record gives no point)

Excessive Heat, Montgomery

When
June 27, 12:00 PM CST to June 30, 11:59 PM CST
Where
Montgomery forecast zone
Reported by
AWOS
Coordinates
39.231, -89.479 (the zone’s center; the record gives no point)

Excessive Heat, Pike

When
June 27, 12:00 PM CST to June 30, 11:59 PM CST
Where
Pike forecast zone
Reported by
AWOS
Coordinates
39.623, -90.886 (the zone’s center; the record gives no point)

Excessive Heat, Randolph

When
June 27, 12:00 PM CST to June 30, 11:59 PM CST
Where
Randolph forecast zone
Reported by
AWOS
Coordinates
38.052, -89.825 (the zone’s center; the record gives no point)

Excessive Heat, St. Clair

When
June 27, 12:00 PM CST to June 30, 11:59 PM CST
Where
St. Clair forecast zone
Reported by
ASOS
Coordinates
38.470, -89.928 (the zone’s center; the record gives no point)

Excessive Heat, Washington

When
June 27, 12:00 PM CST to June 30, 11:59 PM CST
Where
Washington forecast zone
Reported by
COOP Observer
Coordinates
38.352, -89.410 (the zone’s center; the record gives no point)

What these are

Excessive Heat
Heat at or above the local excessive heat warning criteria, or heat that caused deaths.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2012Every state in 2012This day in weather historyWarnings in Illinois, June 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 381946, 381947, 381948, 381949, 381950, 381951, 381952, 381953, 381954, 381955, 381956, 381957, 381958, 381959, 381960, 381961, 381962.